0
2013
Impact Factor

Fangxu Jing

Los Angeles, California 90089, USA
Department of Aerospace and Mechanical Engineering, University of Southern California

Publications:

Jing F., Kanso E.
Stability of Underwater Periodic Locomotion
2013, vol. 18, no. 4, pp.  380-393
Abstract
Most aquatic vertebrates swim by lateral flapping of their bodies and caudal fins. While much effort has been devoted to understanding the flapping kinematics and its influence on the swimming efficiency, little is known about the stability (or lack of) of periodic swimming. It is believed that stability limits maneuverability and body designs/flapping motions that are adapted for stable swimming are not suitable for high maneuverability and vice versa. In this paper, we consider a simplified model of a planar elliptic body undergoing prescribed periodic heaving and pitching in potential flow. We show that periodic locomotion can be achieved due to the resulting hydrodynamic forces, and its value depends on several parameters including the aspect ratio of the body, the amplitudes and phases of the prescribed flapping.We obtain closedform solutions for the locomotion and efficiency for small flapping amplitudes, and numerical results for finite flapping amplitudes. This efficiency analysis results in optimal parameter values that are in agreement with values reported for some carangiform fish. We then study the stability of the (finite amplitude flapping) periodic locomotion using Floquet theory. We find that stability depends nonlinearly on all parameters. Interesting trends of switching between stable and unstable motions emerge and evolve as we continuously vary the parameter values. This suggests that, for live organisms that control their flapping motion, maneuverability and stability need not be thought of as disjoint properties, rather the organism may manipulate its motion in favor of one or the other depending on the task at hand.
Keywords: biolocomotion, solid-fluid interactions, efficiency, motion stability
Citation: Jing F., Kanso E.,  Stability of Underwater Periodic Locomotion, Regular and Chaotic Dynamics, 2013, vol. 18, no. 4, pp. 380-393
DOI:10.1134/S1560354713040059

Back to the list